Beware: side effects ahead!

Recognizing the cause of dermatologic adverse events and understanding how to develop effective treatment plans can be very difficult. Jeffrey Callen, MD, and colleagues presented detailed cases in which medicinal side effects led to new skin conditions in Monday’s session “Side Effects May Include: Illustrative Cases of Dermatologic Adverse Events” (F139). The interactive forum utilized the Audience Response System, which allowed attendees to examine and weigh in on the cases. Below is a selection of the cases that Dr. Callen presented.

Case 1:
Palpable purpura following the use of doxycycline for an upper respiratory infection in a 75-year-old previously healthy woman. On biopsy, she had small vessel vasculitis, but her immunofluorescence microscopy revealed IgA deposition. She had no other internal manifestations, but the presence of IgA is indicative of Henoch-Schonlein purpura, which in this instance was triggered most likely by the doxycycline.

Case 2:
Tense blisters on the feet in a patient with rheumatoid arthritis. The blistering was worse in the summer and seemed to occur in conjunction with the use of tofacitinib. The referring physician (rheumatologist) felt that the patient might have bullous pemphigoid. The rheumatologist had substituted sarilumab for the tofacitinib without change in the blistering. The patient was also on naproxen for her arthritis. Our diagnosis was pseudoporphyria due to naproxen.

Case 3:
A 64-year-old woman with a photodistributed eruption that developed in February. She had a history of uterine sarcoma and was receiving chemotherapy that included gemcitabine and docetaxel. However, she was also on atorvastatin and atenolol. Her diagnosis was drug-induced subacute cutaneous lupus erythematosus. Although, any of the four mentioned medications might be involved, the two recently administered chemotherapeutic agents are most likely. There is no manner to ascertain which one caused the eruption without rechallenge of each separately.

 

Return to index

Top